Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 210, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 3, 1998, 3:15 PM CDT for Grundy County, Mercer County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 3, 1998, 3:15 PM CDT (20:15 UTC)
- Expired
- Aug 3, 1998, 4:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Grundy County, MO, Mercer County, MO
The radar
The Pleasant Hill radar (KEAX), 167 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
457
WUUS1 KMCI 032017 RRA
SVRMCI
MOC079-129-032100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
315 PM CDT MON AUG 3 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MERCER COUNTY IN MISSOURI
GRUNDY COUNTY IN MISSOURI
* UNTIL 400 PM CDT
* AT 315 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF SPICKARD...OR ABOUT 10
MILES NORTH OF TRENTON...MOVING EAST AT 35 MILES PER HOUR.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR SPICKARD AT 320 PM CDT
8 MILES NORTHEAST OF DUNLAP AT 335 PM CDT
NEAR TRENTON AT 340 PM CDT
PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT DIME SIZE HAIL...AND
WIND GUSTS UP TO 70 MPH. FOR YOUR SAFETY...MOVE INDOORS...AND STAY
AWAY FROM WINDOWS.
LAT...LON 4025 9377 4000 9374 4000 9341 4043 9340
4044 9375
HUDSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:03 AM CDT, 12 hours 12 minutes earlier.
Area forecast discussion, Aug 3, 3:03 AM CDT, 12 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO WORDING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 223 AM CDT MON AUG 3 1998 FORECAST CONCERN IS PRECIPITATION CHANCES. EVENING UA ANALYSIS SHOWS UPPER LOW CENTERED ALONG SOUTH DAKOTA/NORTH DAKOTA BORDER...WITH SEVERAL SHORTWAVES ROTATING ABOUT THE CENTER OF CIRCULATION. MODELS IN DECENT AGREEMENT IN WEAKENING UPPER LOW AND ALLOWING IT TO DRIFT SLOWLY SOUTHEAST THROUGH PERIOD. ALL THIS BEING SAID...GOING FORECAST SCENARIO APPEARS TO BE IN GOOD SHAPE AS AREA TO BE SUBJECT TO PRECIPITATION CHANCES RIGHT ON THROUGH EXTENDED PERIOD. AGREE WITH SPC ANALYSIS OF SEVERE THREAT OVER WESTERN PORTION OF CWA. PLENTY OF LOW-LEVEL MOISTURE ALREADY IN PLACE...AND MODELS FORECASTING DECENT INSTABILITY FOR THIS AFTERNOON. IN ADDITION...SOME DRYING HAS ALREADY TAKEN PLACE AT H7. FEEL THAT CONVECTION SHOULD INITIATE OUT OVER KANSAS...AND THEN MOVE INTO FORECATS AREA THIS EVENING/OVERNIGHT. WILL TREND MORE TOWARDS COOLER FAN GUIDANCE FOR DAYTIME HIGHS...AND GENERALLY USE A BLEND OF FWC/FAN GUIDANCE FOR LOWS. .EAX...NONE MJM
In the hours before
Special weather statement, Aug 3, 1:00 PM CDT, 2 hours 15 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT MON AUG 3 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING... FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS WILL LIKELY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE GREATEST POTENTIAL FOR SEVERE WEATHER IS FROM MOUND CITY AND BLUE MOUND IN KANSAS...EAST TO BUTLER AND CLINTON. SPOTTER ACTIVATION MAY BE NECESSARY THROUGH THIS EVENING. DISCUSSION: AN UPPER LEVEL STORM SYSTEM OVER THE DAKOTAS WILL DRIFT SLOWLY SOUTHEAST TODAY. AS IT DOES...THE SURFACE LOW...ACCOMPANIED BY A FRONTAL BOUNDARY...WILL DRAW CLOSER TO THE REGION. THIS BOUNDARY SHOULD ACT AS A FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND TONIGHT. THE AIR MASS IS EXPECTED TO BECOME UNbSTABLE THIS AFTERNOON AND THIS EVENING AS WARM AND VERY MOIST SOUTH FLOW CONTINUES. HOWEVER...AFTER SUNSET...NIGHTIME COOLING WILL PRECLUDE THE DEVELOPMENT OF SEVERE THUNDERSTORMS. DB
Special weather statement, Aug 3, 1:00 PM CDT, 2 hours 15 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT MON AUG 3 1998 ...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING... FORECAST: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS WILL LIKELY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE GREATEST POTENTIAL FOR SEVERE WEATHER IS FROM MOUND CITY AND BLUE MOUND IN KANSAS...EAST TO BUTLER AND CLINTON. SPOTTER ACTIVATION MAY BE NECESSARY THROUGH THIS EVENING. DISCUSSION: AN UPPER LEVEL STORM SYSTEM OVER THE DAKOTAS WILL DRIFT SLOWLY SOUTHEAST TODAY. AS IT DOES...THE SURFACE LOW...ACCOMPANIED BY A FRONTAL BOUNDARY...WILL DRAW CLOSER TO THE REGION. THIS BOUNDARY SHOULD ACT AS A FOCUS FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND TONIGHT. THE AIR MASS IS EXPECTED TO BECOME UNbSTABLE THIS AFTERNOON AND THIS EVENING AS WARM AND VERY MOIST SOUTH FLOW CONTINUES. HOWEVER...AFTER SUNSET...NIGHTIME COOLING WILL PRECLUDE THE DEVELOPMENT OF SEVERE THUNDERSTORMS. DB
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.